Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 187, NWS Grand Forks, ND

September 4, 2004Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 4, 2004, 5:54 AM CDT for Walsh County, North Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2004, 5:54 AM CDT (10:54 UTC)
Expired
Sep 4, 2004, 6:45 AM CDT
In force
51 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 90 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.9 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1046 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 041054
SVRFGF
NDC099-041145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
554 AM CDT SAT SEP 4 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  EASTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 645 AM CDT.

* AT 550 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF FORDVILLE...OR ABOUT 21
  MILES SOUTHWEST OF GRAFTON...MOVING TO THE NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  CONWAY AT 555 AM...
  PISEK AT 600 AM...
  VESELEYVILLE AT 605 AM AND
  GRAFTON AT 620 AM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4821 9789 4820 9763 4839 9737 4850 9763

$$

7

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 5:35 AM CDT, 19 minutes earlier.

Area forecast discussion, Sep 4, 5:35 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
535 AM CDT SAT SEP 4 2004

.DISCUSSION...FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT
THE LATEST SURFACE ANALYSIS...AREA OF LOW PRESSURE IS CENTERED IN SE
ND...WITH TROF THROUGH NW MN INTO S MB. KMVX HAS AREA OF SHOWERS AND
THUNDERSTORMS EXTENDING FROM DVL AREA...THROUGH CENTRAL ND INTO
CENTRAL SD. WHEN COMPARING MODELS...MODELS ARE IN BETTER AGREEMENT
TODAY WITH TIMING OF SYSTEM MOVEMENT...AND CONSIDERING HOW MUCH
BETTER THE ETA HAS BEEN DOING WITH TEMPS...LEANED TOWARD IT FOR
FORECAST. THE LOW AND ITS ASSOCIATED TROF SHIFTS ONLY SLIGHTLY E
THROUGH TODAY...ALLOWING THE THUNDERSTORM ACTIVITY TO INCH E INTO
THE RED RIVER VALLEY AND THEN INTO REST OF AREA THIS AFTERNOON. TROF
SHIFTS INTO WC AND NW MN TONIGHT...PULLING BEST INSTABILITY INTO E
MN COUNTIES. HOWEVER...STILL COULD SEE SOME RESIDUAL RAIN SHOWERS IN
RED RIVER VALLEY TONIGHT INTO SUN MORNING...WITH SHOWERS AND
THUNDERSTORMS FINALLY MOVING OUT OF AREA BEFORE MIDNIGHT ON SUN
NIGHT.

FORECAST CHALLENGE FOR MON AND TUE IS TEMPERATURES. HIGH PRESSURE
BUILDS INTO W ND AND W SD FOR MON...AND THEN MOVES E THROUGH ND INTO
MN ARROWHEAD BY 00Z WED. WITH COLD AIR ADVECTION DOMINATING ON
MON...THEN HIGH PRESSURE PRETTY MUCH OVERHEAD FOR TUE...KEPT TEMPS
NEAR TO SLIGHTLY BELOW NORMAL. STILL HAVE PRETTY GOOD CONTINUITY
INTO EXTENDED FORECAST...SO ONLY MADE MINOR ADJUSTMENTS TO SKY AND
WEATHER GRIDS EARLY ON...WITH NO OTHER CHANGES NEEDED AT THIS TIME.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

NG
Hazardous weather outlook, Sep 3, 6:50 AM CDT, 23 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT FRI SEP 3 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031450-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
650 AM CDT FRI SEP 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER ALL BUT EXTREME EASTERN
NORTH DAKOTA AND THE RED RIVER VALLEY SECTION OF WESTERN MINNESOTA
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS REMAINS OVER ALL OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON SATURDAY...THEN
SHIFTS EAST OF THE RED RIVER VALLEY FOR SATURDAY NIGHT...SUNDAY AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 11:37 PM CDTSevere Thunderstorm WarningFGFCavalier23 min
Sep 4, 4:42 AM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.